Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 327, NWS Shreveport, LA

December 20, 20126 parishes in Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Dec 20, 2012, 2:44 AM CST for 6 parishes in Louisiana. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 20, 2012, 2:44 AM CST (08:44 UTC)
Expired
Dec 20, 2012, 3:45 AM CST
In force
61 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Caldwell Parish, LA, Grant Parish, LA, Jackson Parish, LA, LaSalle Parish, LA, Natchitoches Parish, LA, Winn Parish, LA

What was reported inside it

TimeReportWhereRemark
Dec 20, 3:05 AM CSTTSTM WND DMGWinnfield, LANUMEROUS TREES DOWN ACROSS THE PARISH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 20, 1:07 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 8.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 385 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
385 m²/s²
0-3 km storm-relative helicity
445 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

924 
WUUS54 KSHV 200844
SVRSHV
LAC021-043-049-059-069-127-200945-
/O.NEW.KSHV.SV.W.0327.121220T0844Z-121220T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
244 AM CST THU DEC 20 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALDWELL PARISH IN NORTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITY OF COLUMBIA...
  GRANT PARISH IN NORTH CENTRAL LOUISIANA...
  SOUTHEASTERN JACKSON PARISH IN NORTH CENTRAL LOUISIANA...
  LA SALLE PARISH IN NORTH CENTRAL LOUISIANA...
  WINN PARISH IN NORTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITY OF WINNFIELD...
  SOUTHERN NATCHITOCHES PARISH IN NORTHWEST LOUISIANA...

* UNTIL 345 AM CST

* AT 243 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 21 MILES NORTHEAST OF WINNFIELD TO 20 MILES SOUTHEAST OF      
  NATCHITOCHES...MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  COLFAX...CLARKS...GRAYSON...OLLA...MIDWAY AND JENA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WIDESPREAD WIND 
DAMAGE EARLIER ACROSS NORTHWEST LOUISIANA. THIS IS AN EXTREMELY 
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS!

&&

LAT...LON 3207 9192 3193 9189 3192 9200 3133 9202
      3132 9208 3147 9220 3139 9269 3151 9272
      3134 9295 3136 9323 3153 9323 3154 9327
      3230 9253 3229 9231 3226 9215 3229 9202
      3227 9198 3218 9197 3217 9190 3209 9186
TIME...MOT...LOC 0843Z 290DEG 36KT 3219 9249 3126 9340

$$

13
1 follow-up statement
883 
WWUS54 KSHV 200936
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
336 AM CST THU DEC 20 2012

LAC049-069-200946-
/O.CAN.KSHV.SV.W.0327.000000T0000Z-121220T0945Z/
NATCHITOCHES LA-JACKSON LA-
336 AM CST THU DEC 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON AND NATCHITOCHES
PARISHES IS CANCELLED...

LAT...LON 3209 9186 3207 9192 3193 9189 3192 9200
      3134 9202 3132 9208 3135 9209 3147 9220
      3139 9269 3149 9271 3156 9276 3226 9215
      3229 9202 3227 9198 3218 9197 3217 9190
TIME...MOT...LOC 0936Z 290DEG 36KT 3201 9190 3108 9282

$$

LAC021-043-059-127-200945-
/O.CON.KSHV.SV.W.0327.000000T0000Z-121220T0945Z/
LA SALLE LA-GRANT LA-CALDWELL LA-WINN LA-
336 AM CST THU DEC 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CST
FOR WINN...CALDWELL...GRANT AND LA SALLE PARISHES...

AT 334 AM CST...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A LINE OF SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST OF
COLUMBIA TO 31 MILES SOUTH OF COLFAX...OR ALONG A LINE EXTENDING FROM
11 MILES SOUTHEAST OF COLUMBIA TO 6 MILES SOUTHWEST OF HINESTON...
MOVING EAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MIDWAY...JENA...ROGERS...NEBO AND CATAHOULA LAKE

LAT...LON 3209 9186 3207 9192 3193 9189 3192 9200
      3134 9202 3132 9208 3135 9209 3147 9220
      3139 9269 3149 9271 3156 9276 3226 9215
      3229 9202 3227 9198 3218 9197 3217 9190
TIME...MOT...LOC 0936Z 290DEG 36KT 3201 9190 3108 9282

$$

20

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 20, 1:27 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Dec 20, 1:27 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
127 AM CST THU DEC 20 2012

.DISCUSSION...
QUICK UPDATE TO ADD SEVERE THUNDERSTORM WATCH 688. HAVE ALSO
LOBBED SEVERAL COUNTIES OFF OF SVR WATCH 687 AND TOR WATCH
686...AS THE THREAT HAS ENDED IN THESE COUNTIES. WENT AHEAD AND
UPDATED POPS TO MATCH CURRENT AND EXPECTED RADAR TRENDS. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  29  60  33  61  43 /   0   0   0  10  10
MLU  29  55  29  60  38 /   0   0   0  10  10
DEQ  21  57  25  60  36 /   0   0   0  10  10
TXK  28  57  33  60  44 /   0   0   0  10  10
ELD  26  56  30  61  39 /   0   0   0  10  10
TYR  26  58  34  64  47 /   0   0   0  10  10
GGG  26  61  31  63  44 /   0   0   0  10  10
LFK  27  62  32  65  47 /   0   0   0  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

12
Hazardous weather outlook, Dec 19, 11:22 AM CST, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1122 AM CST WED DEC 19 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-201200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1122 AM CST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST
LOUISIANA...SOUTHEAST OKLAHOMA...EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A POWERFUL UPPER LEVEL STORM SYSTEM IS FORECAST TO TRACK ACROSS
THE CENTRAL PLAINS...GENERALLY ALONG A PATH FROM COLORADO TO
MISSOURI OVER THE NEXT 18 TO 24 HOURS. AT THE SURFACE...A
STRENGTHENING LOW PRESSURE SYSTEM WILL TRACK FROM OKLAHOMA
NORTHEASTWARD TOWARD MISSOURI. EXTENDING TO THE SOUTH WILL BE A
STRONG COLD FRONT. AS THIS COLD FRONT PASSES THROUGH THE AREA
DURING THE LATE EVENING THROUGH TOMORROW MORNING...STRONG TO
OCCASIONALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE.

THE INITIAL THREAT APPEARS TO BE STRONG WIND GUSTS AND ISOLATED
TORNADOES. AS THE FRONT MOVES OVER THE AREA FROM WEST TO
EAST...THE INDIVIDUAL STORMS SHOULD MERGE...LEADING TO A SOLID OR
SLIGHTLY BROKEN LINE OF STORMS. THE MAIN THREAT WHEN THIS OCCURS
WOULD BE DAMAGING WINDS. THE SEVERE WEATHER THREAT SHOULD COME TO AN END
BY 7 AM CST THURSDAY FOR THE ENTIRE AREA. THEN...STRONG NORTHWEST
WINDS OF 15 TO 25 MPH...WITH GUSTS GREATER THAN 30 MPH WILL BE
COMMON ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ANOTHER STORM SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS BACK TO
THE REGION BY EARLY NEXT WEEK. HOWEVER...HAZARDOUS WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

20

In the hours before

Local storm report, Dec 20, 2:11 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
211 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TSTM WND DMG     9 NE LISBON             32.88N 92.76W
12/20/2012                   CLAIBORNE          LA   LAW ENFORCEMENT

            TREES REPORTED DOWN IN SUMMERFIELD.

&&

20
Local storm report, Dec 20, 2:12 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
212 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND DMG     SHONGALOO               32.94N 93.29W
12/20/2012                   WEBSTER            LA   911 CALL CENTER

            TREES REPORTED DOWN.

&&

20
Local storm report, Dec 20, 2:13 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
213 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND DMG     PLAIN DEALING           32.91N 93.70W
12/20/2012                   BOSSIER            LA   911 CALL CENTER

            TREES REPORTED DOWN NEAR PLAIN DEALING.

&&

20
Local storm report, Dec 20, 2:21 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
221 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND DMG     MANSFIELD               32.03N 93.70W
12/20/2012                   DE SOTO            LA   911 CALL CENTER

            NUMEROUS TREES DOWN THROUGHOUT THE PARISH.

&&

20
Local storm report, Dec 20, 2:28 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
228 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 AM     TSTM WND DMG     SAN AUGUSTINE           31.53N 94.11W
12/20/2012                   SAN AUGUSTINE      TX   911 CALL CENTER

            SEVERAL TREES REPORTED DOWN IN THE CITY.

&&

20
Local storm report, Dec 20, 2:37 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
237 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND DMG     1 N COUSHATTA           32.04N 93.34W
12/20/2012                   RED RIVER          LA   911 CALL CENTER

            POWERLINES REPORTED DOWN JUST NORTH OF COUSHATTA.

&&

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 12:22 AM CSTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, Claiborne, De Soto, Webster53 min
Dec 20, 12:29 AM CSTSevere Thunderstorm WarningSHVDe Soto61 min
Dec 20, 1:12 AM CSTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, Claiborne, De Soto, Lincoln and 2 more63 min
Dec 20, 1:51 AM CSTSevere Thunderstorm WarningSHVBienville, De Soto, Grant, Jackson, Natchitoches, Red River and 2 more54 min
Dec 20, 2:04 AM CSTSevere Thunderstorm WarningSHVBienville, Caldwell, Jackson, Lincoln, Ouachita, Union56 min
Dec 20, 10:39 AM CSTWind AdvisorySHVBienville, Claiborne, Jackson, Lincoln, Ouachita, Union and 1 more5 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.